Issue Date: October 27, 2014
Chemical Safety: Explosion hazard in synthesis of azidotrimethylsilane
We recently conducted a synthesis of azidotrimethylsilane (TMS-N3) that resulted in an explosion, significant damage to the reaction hood, and injuries to a student researcher. Although it is still not entirely clear what caused the explosion, it seems likely that the reaction and isolation conditions generated hydrazoic acid (HN3) that detonated within the reaction flask. We write to recommend extra precautions when conducting larger-scale syntheses of TMS-N3.
TMS-N3 is commonly synthesized by reaction of chlorotrimethylsilane with sodium azide and isolated by direct distillation of the TMS-N3 product from the reaction solvent and insoluble NaCl by-product. We had previously followed the original procedure described by L. Birkofer and P. Wegner (Org. Synth. 1970, DOI:10.15227/orgsyn.050.0107) using dimethyl ethylene glycol solvent, as well as modified versions using other solvents such as di-n-butyl ether (Synthesis 1988, DOI: 10.1055/s-1988-27481). We were reproducing a previously reported synthesis (Bioorg. Med. Chem. Lett. 2013, DOI: 10.1016/j.bmcl.2013.10.004) using poly(ethylene glycol) (PEG, Mn = 300) as the reaction solvent and conducting the reaction at roughly twice the scale described in these previous reports (to generate ~200 g of product).
The reaction mixture had incubated overnight and was being gradually heated in a distillation apparatus for the purpose of distilling the trimethylsilyl azide product. We observed that magnetic stirring had stopped and that the suspended salts had settled to the bottom of the reaction flask. When the student researcher reached into the hood in an attempt to adjust the distillation apparatus, the reaction mixture detonated.
We do not know what caused the explosion, but there are many possible explanations. The explosion hazard of azide-containing compounds has been the subject of previous safety letters in C&EN and other publications, and many of these warn of the explosive hazard of hydrazoic acid that may be generated from proton sources. We used a newly opened bottle of PEG as the solvent, and although the supplier data indicated that the PEG was dry, PEG itself is protic and can lead to the formation of hydrazoic acid. It is also possible that unreacted azide salts that had settled to the bottom of the still were overheated to detonation when the stirrer failed.
Given our accident, and the potential for hazard in the synthesis of TMS-N3, we encourage researchers to take special precautions in carrying out any large-scale preparation of TMS-N3 by any method. We recommend researchers follow these procedures: Reduce the scale of the synthesis so that any possible detonation can reasonably be contained; use mechanical stirring to ensure better heat transfer throughout the heterogeneous mixture; and test the apparatus, solvent, and reagents for moisture. We are extremely fortunate that the student has recovered from his injuries, but we are also convinced that those injuries could have been avoided if these practices had been followed in our lab.
T. Andrew Taton and Walter E. Partlo
University of Minnesota, Twin Cities
This incident was discussed within the American Chemical Society Division of Chemical Health & Safety shortly after it happened. Although I am disappointed that Taton and Partlo have not identified the direct cause of the explosion, I concur that the generation of HN3 is a likely culprit. “Bretherick’s Handbook of Reactive Chemical Hazards,” entry 1310, discusses the potential of this chemical to detonate and other possible mechanisms.
The authors should add the CAS Registry Number to the chemical name (4648-54-8). If they are not planning a full published incident report, in the Journal of Chemical Health & Safety, for example, then they should discuss the underlying causes.
- Chemical & Engineering News
- ISSN 0009-2347
- Copyright © American Chemical Society